Vanderbilt’s ER sees spike in patients overdosing on heroin

NASHVILLE, Tenn. (WKRN) – Vanderbilt’s Emergency Department is seeing a spike in heroin overdose patients that could be a sign of a much larger problem of drug abuse in Middle Tennessee.

Dr. Corey Slovis said in the past six or seven months, emergency room visits have gone from none to several.

“We have gone from a city with essentially no heroin overdoses for years to one that routinely sees it on a daily basis,” Dr. Slovis said. “The emergency departments haven’t been as affected as EMS where we are seeing a lot of calls for heroin overdoses.”

That could be a small fraction of actual overdoses because Dr. Slovis said many patients are treated with Naloxone in the field by paramedics.

Naloxone counteracts the effects of a heroin overdose. It is so effective that the patient is out of the drug induced stupor quickly and many refuse to be transported to the hospital.

“This has been like a switch turning on,” he said. “We saw in one shift five patients where EMS had to administer Naloxone. That was previously unheard of.”

Dr. Slovis said paramedics are responding to patients who have multiple overdoses.

“Unfortunately, we do have a number of patients that we see multiple times via our EMS service,” he said. “They have had more than one overdose and have been lucky to have us reverse each one.”

Tennessee Bureau of Investigation Director Mark Gwyn has warned state officials about the increase in heroin in the state for months.

The TBI reported that methamphetamine use in Tennessee has “leveled off somewhat” but heroin use is increasing. In addition to that, agents are finding heroin laced with Fentanyl, a synthetic opioid for severe pain exponentially more potent than heroin.

“There are dealers out here now who are selling straight Fentanyl,” Director Gwyn recently told Governor Bill Haslam. “It is not even laced with Fentanyl, one hit of that and you are dead.”

One way Gwyn is trying to stop the sale of heroin and Fentanyl is by tracing it back to the dealer.

“When we are getting this heroin laced with Fentanyl we are trying to work this back to the dealer and if we are successful with that, I have plans to charge those dealers with murder,” Gwyn said.

The number of heroin related overdoses has skyrocketed since 2010.

In 2010, the TBI reported 177. That number increased to 445, in 2012 and to 895, in 2014.

Davidson County had 129 overdoses involving opioids including heroin. Only Shelby County had more with 148.

The other effects, according to Dr. Slovis, could be an increase in Hepatitis infections and HIV infections due to shared needles.

For more information on the use of Naloxone, click here.

To learn about the use of Naloxone click here to go to the Tennessee Department of Health Website.

Here is a breakdown of drug related deaths from the Tennessee Department of Health. We also reported county-level overdose deaths in 2014 as follows:

  • Anderson: 18
  • Blount: 21
  • Bradley: 24
  • Campbell: 19
  • Cheatham: 17
  • Cocke: 12
  • Cumberland: 16
  • Davidson: 129
  • Dickson: 12
  • Greene: 19
  • Hamblen: 23
  • Hamilton: 58
  • Hardin: 12
  • Knox: 133
  • Loudon: 15
  • McMinn: 13
  • Maury: 20
  • Montgomery: 26
  • Putnam: 21
  • Roane: 22
  • Rutherford: 35
  • Sevier: 18
  • Shelby: 148
  • Sullivan: 44
  • Sumner: 28
  • Washington: 25
  • Williamson: 18
  • Wilson: 26

There were no confirmed deaths in Hancock, Lake, Trousdale and Van Buren counties.

Data for counties with fewer than 12 deaths were not released.

Leave a Reply

Fill in your details below or click an icon to log in: Logo

You are commenting using your account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s